Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have arthritis. Had gout attacks. Tested negative for auto immune disorder. Suggestion?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
I am 31,white male, 6'3", 230 lbs. Starting about a year and a half ago I started developing arthritis in my fingers. I had previously had and still have gout attacks so I was under the impression that it was related to that. The arthritis remained and eventually intensified and spread to my wrists and further to just about all of my joints. I have tested negative for rheumatoid arthritis and autoimmune disorders and my CBC has come back normal, minus the high uric acid. I also tested normal for kidney function. In addition to the arthritis I have bowel problems, constipation and when I do have a movement its often watery and thin. It should also be noted that I have had an inguinal hernia for about the past 5 years. In addition to the others symptoms noted, I also have what appears to be a ganglion cyst on the top of both hands near the wrist, moderate to severe fatigue and as noted earlier I'm very susceptible to gout attacks. I suppose it should also be mentioned that when I urinate in the mornings I sometimes get severely fatigued to where my heart is beating faster and I feel as if I might pass out. I get the same feeling when I take a long hot shower. Lastly, within the last three or four years I get cold easier, I first attributed this to weight loss (about five years ago I lost around 100 lbs) but thought I'd mention it. I have an appointment set up with a rheumatologist in late December although I don't know if I'd be better served going to an gastroenterologist or someone else. Any advise or help will be greatly appreciated. Thanks
Posted Thu, 27 Dec 2012 in Digestion and Bowels
Answered by Dr. Charles S Narasi 1 hour later
You certainly seem to have multiple problems.
You said that tests for autoimmune disorders
were negative. I assume they have ruled out
systemic lupus which can affect multiple organs
including skin,joints,kidneys,liver and blood vessels.
I see that your kidney function tests were reportedly
The two medications that you are taking do have
side effects. Uloric which helps to block the build up
of uric acid in the blood can cause skin rash, nausea
along with some other side effects. A drug similar to it
that was being used was Allopurinol. We did see cases
of diarrhea from that. It is possible Uloric may also do the
The other drug Mobic (Melaxicam) can cause heart problems
because of it's effect on the blood clotting factors, platelets.
Also stroke has been associated with this. Most of the side
effect on the intestinal tract is serious bleeding or perforation.
It is highly advisable not to drink alcohol with this medicine.
Gouty arthritis is associated with nodules (Tophi) over the
knuckles or side and top of toes. These contain crystals of
uric acid if removed and examined.
Constipation could be due to lack of adequte fiber intake.
Feeling of fatigue and the heart beating a little faster may
be indicative of low blood count. If you have not had a recent
complete blood count, get that done. Also make sure your stool
is tested for hidden blood to rule out any bleeding from the
intestinal tract.
Start taking some fiber supplements such as metamucil 1-3
tablespoons a day mixed with water daily.
After your visit with your Rheumatologist you will be able to
determine if you need additional testing.
I wish you well.
Above answer was peer-reviewed by
Follow-up: Have arthritis. Had gout attacks. Tested negative for auto immune disorder. Suggestion? 19 hours later
Thank you for your insight. One other thing i forgot to mention was changes in my finger nails. My nails have developed verticle ridges...this came about around the same time as the arthritis.
Answered by Dr. Charles S Narasi 1 hour later
You are welcome. As for the ridges in the nail, it
might indicate vit. deficiency like calcium,vit-A.
Sometimes we see that in Anemia as well.
That's why it is important to have your blood count
I wish you well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor